Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

March 2, 2012Dade County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 2, 2012, 12:15 PM EST for Dade County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2012, 12:15 PM EST (17:15 UTC)
Expired
Mar 2, 2012, 12:45 PM EST
In force
30 min
Issued by
NWS Atlanta, GA

County Dade County, GA

The radar

The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WWUS82 KFFC 021715
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EST FRI MAR 2 2012

GAZ001-021745-
1215 PM EST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN DADE COUNTY UNTIL
1245 PM EST...

AT 1211 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG WINDS FROM A THUNDERSTORM MOVING INTO NORTHWEST DADE COUNTY.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS BAND OF STRONG WINDS MOVE 
ACROSS NORTHERN DADE COUNTY. THE MAIN AREAS THAT WILL BE AFFECTED 
WILL BE THE RIDGE TOPS...INCLUDING LOOKOUT MOUNTAIN RIDGE.

&&

LAT...LON 3498 8537 3488 8544 3484 8544 3484 8545
      3479 8545 3479 8557 3496 8561 3499 8560
TIME...MOT...LOC 1713Z 241DEG 43KT 3502 8553

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 2, 11:06 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 2, 11:06 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1106 AM EST FRI MAR 2 2012

.UPDATE...
HAVE MADE MANY UPDATES TO FORECAST PRODUCTS TO REFLECT CHANGES IN
ENVIRONMENT. CONVECTION AHEAD OF THE FRONT CURRENTLY ACROSS
NORTHERN AL AND TN HAS DEVELOPED IN A SUPPORTIVE
ENVIRONMENT...ALLOWING FOR HAIL PRODUCING CELLS WITH ELEVATED
ROTATION. THESE CELLS HAVE BEEN CONCERNING ENOUGH TO ISSUE A
TORNADO WATCH FOR FAR NW GA THROUGH 4 PM TODAY. THIS ACTIVITY IS
AHEAD OF THE MAIN LINE OF CONVECTION EXPECTED LATER TONIGHT.

WIND ADVISORY HAS ALSO BEEN ISSUED FOR A PORTION OF NORTH GEORGIA
THROUGH 7 AM SATURDAY MORNING. THIS IS DUE TO 10 TO 20 MPH
SUSTAINED WINDS AND GUSTS TO 30 MPH PRODUCED FROM TIGHT PRESSURE
GRADIENT ASSOCIATED WITH PARENT LOW AND APPROACHING COLD FRONT.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR 10PM TO 7AM FOR PORTIONS OF
NORTHWEST GEORGIA. RECENT RAINFALL HAS LEFT SOILS MOIST IN THAT
AREA...WITH FFG SUGGESTING THAT 1-2 INCHES IN A 1-3 HOUR PERIOD
WOULD POTENTIALLY RESULT IN MINOR FLASH FLOODING OR BANKFULL
CONDITIONS. WITH 1-2 INCHES EXPECTED WITH THIS MAIN LINE OF
CONVECTION...AND LOCALLY HEAVIER AMOUNTS TO 3-4 INCHES...HAVE
OPTED TO GO WITH A FLASH FLOOD WATCH. AREAS NEAR LOOKOUT CREEK IN
DADE COUNTY TYPICALLY RESPOND QUICKLY IN THIS ENVIRONMENT WITH
THIS AMOUNT OF RAINFALL...SO AREAS NEAR LOOKOUT CREEK SHOULD MAKE
PREPARATIONS NOW.

AS FOR CHANGES TO THE GRIDS. HAVE MADE MINOR REVISIONS TO HOURLY
TEMPERATURES BASED ON TRENDS. HAVE OPTED FOR SLIGHTLY WARMER DEW
POINTS OVER THE NEXT PERIOD BASED ON MODEL SKILL FOR THIS MORNING.
AS A RESULT...HAVE MADE MINOR TO MODERATE DEWPOINT CHANGES FOR THE
AFTERNOON AND OVERNIGHT HOURS.

HAVE MADE ADJUSTMENTS TO POP...WX...AND QPF BASED ON CURRENT RADAR
TRENDS AND LATEST EXPECTATIONS FOR AFTERNOON ACTIVITY. ANY FURTHER
CHANGES WILL BE MADE WITH THE AFTERNOON PACKAGE.

31

&&

.SHORT TERM /TODAY THROUGH SATURDAY/...
/ISSUED 330 AM EST FRI MAR 2 2012/
A COLD FRONT WILL MOVE TO THE TN VALLEY LATE TODAY AND ACROSS THE
CWA TONIGHT AND THE FIRST HALF OF SATURDAY.

MAIN CONCERN WILL BE SEVERE WEATHER POTENTIAL AHEAD OF THE FRONT. NW
GA HAS BEEN OUTLINED WITH A MODERATE RISK AREA FROM POLK TO FANNIN
COUNTIES AND NW WITH A SLIGHT RISK AREA ROUGHLY FROM STEWART COUNTY
TO AGS AND NW. 40-50 KT LOW LEVEL JET FORECAST ACROSS N GA LATE
TODAY WITH AMPLE LOW LEVEL SHEAR ASSOCIATED MOVING ACROSS THE AREA
WITH THE FRONT. FORECAST CAPE IN THE 1500-2500 RANGE AS THE SYSTEM
MOVES ACROSS THE TN VALLEY BUT WEAKENS AS IT MOVES INTO GA DURING
THE EVENING. THE QUESTION WILL BE DOES THE INSTABILITY WEAKEN ENOUGH
AND WHEN. THE NAM IS INDICATING GREATER INSTABILITY AND
GENERALLY WEAKENS IT LESS THAN THE GFS DURING THE ENTIRE NIGHT.

THERE COULD STILL BE SEVERE WEATHER POTENTIAL OVER CENTRAL GA TO
START THE DAY SATURDAY WITH THE FRONT MOVING THROUGH. GFS IS FASTER
ENDING ALL PRECIP OVER N INTO CENTRAL GA ON SATURDAY THAN THE NAM.
AM FAVORING THE SLOWER NAM ON SATURDAY INTO SATURDAY NIGHT AS THE
MAIN UPPER TROUGH IS JUST MOVING TO ROUGHLY THE GA/AL BORDER AT 12Z
SUNDAY.

FORECAST HIGH TEMPERATURES RUNNING AROUND 15 DEGREES ABOVE NORMAL
TODAY AND 5-10 DEGREES BELOW NORMAL FOR SATURDAY. FORECAST LOW
TEMPERATURES RUNNING AROUND 10-15 DEGREES ABOVE NORMAL TONIGHT AND
AROUND 5 DEGREES BELOW NORMAL SATURDAY NIGHT.

OVERALL CONFIDENCE IS MEDIUM.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
/ISSUED 330 AM EST FRI MAR 2 2012/
MODELS DIFFERING WITH HOW MUCH MOISTURE WILL BE ASSOCIATED WITH THE
UPPER TROUGH FOR N GA ON SUNDAY. NAM IS THE DRIEST...EUROPEAN KEEPS
THE PRECIP POTENTIAL AT THE N GA BORDER N...AND THE GFS BRINGS IN
THE MOST MOISTURE WITH PRECIP CHANCES DOWN TO ABOUT ATL/AHN. FOR NOW
WILL KEEP THE MENTION OF PRECIP OUT OF THE FORECAST BUT THIS COULD
CHANGE. IF PRECIP DOES OCCUR EARLY ENOUGH IT COULD BE SOMETHING
OTHER THEN RAIN...ESPECIALLY FOR THE HIGHER ELEVATIONS.

OTHERWISE A DRY FORECAST LOOKS TO BE IN STORE MONDAY INTO WEDNESDAY.
THE GFS AND EUROPEAN BEGIN TO SIGNIFICANTLY DIFFER THURSDAY INTO
FRIDAY WITH THE EUROPEAN INDICATING MORE MOISTURE BUT NOT MUCH
PRECIP FOR THURSDAY AND A COLD FRONT MOVING TO THE AREA FRIDAY WITH
MUCH GREATER PRECIP CHANCES.

.HYDROLOGY...
/ISSUED 330 AM EST FRI MAR 2 2012/
FORECAST RAINFALL AMOUNTS TODAY AND TONIGHT IN THE 1-2 INCH RANGE
FOR N GA AND LESS FOR CENTRAL AND 0.5-1.5 INCHES FOR THE FAR SE CWA
SATURDAY AND SATURDAY NIGHT...MUCH LESS FARTHER N. LOCALLY HEAVIER
AMOUNTS DUE TO THUNDERSTORMS ARE POSSIBLE. WILL NEED TO CONTINUE TO
MONITOR FOR FLOOD POTENTIAL ACROSS N GA.

BDL

&&

.AVIATION...
/ISSUED 652 AM EST FRI MAR 2 2012/
12Z UPDATE...
MVFR CIGS EXPECTED TO IMPROVE INTO THE LOW VFR/VFR RANGE BY LATE
MORNING MOST SITES...THEN LOWER BACK INTO THE MVFR RANGE THIS
EVENING AS SHOWER AND THUNDERSTORM COVERAGE INCREASE AHEAD OF AN
ADVANCING COLD FRONT. BASED ON LATEST MODELS EXPECT MAIN LINE OF
STORMS TO MOVE ACROSS NORTHERN TAF SITES 06-10Z TIME FRAME AND
CENTRAL SITES 10-14Z. SOUTHWEST WINDS INCREASING INTO THE 10 TO 15
KT RANGE BY LATE MORNING WITH GUSTS UP TO 22 KTS POSSIBLE DURING
THE AFTERNOON.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM CONFIDENCE ALL ELEMENTS.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          77  53  56  36 /  40 100  80  30
ATLANTA         76  50  54  36 /  30 100  80  20
BLAIRSVILLE     67  46  51  29 /  70 100  50  10
CARTERSVILLE    77  47  54  31 /  50 100  50  10
COLUMBUS        80  55  58  39 /  20  80  80  50
GAINESVILLE     73  50  57  36 /  60 100  70  10
MACON           80  59  60  35 /  20  70  80  70
ROME            75  48  57  31 /  60 100  50  10
PEACHTREE CITY  78  50  55  32 /  20 100  80  30
VIDALIA         81  64  68  42 /  10  40  90  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/BDL/49
Hazardous weather outlook, Mar 2, 5:00 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST FRI MAR 2 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED SEVERE THUNDERSTORMS EXPECTED WITH ISOLATED TORNADOES
TONIGHT ACROSS NORTH AND MUCH OF CENTRAL GEORGIA.

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE TO THE TENNESSEE VALLEY LATE TODAY
AND TO CENTRAL GEORGIA LATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE ISOLATED
TORNADOES...DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND
VERY HEAVY RAIN. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL
BE TONIGHT AFFECTING NORTHWEST GEORGIA DURING THE EARLY
EVENING...THEN THE REST OF NORTH AND MUCH OF CENTRAL GEORGIA THE
REST OF FRIDAY NIGHT. LOCAL FLOODING WILL ALSO BE POSSIBLE ACROSS
NORTH GEORGIA.

.DISCUSSION...
CAPES WILL INCREASE TO 1500 TO 2500 AS THE FRONT APPROACHES THE
STATE. STRONG WIND SHEAR WILL GREATLY AID THE RISK FOR SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES. THE INSTABILITY WILL WEAKEN
DURING THE NIGHT BUT IT IS UNCERTAIN AS TO WHEN IT WILL WEAKEN
ENOUGH AS THE STRONG WIND SHEAR IS EXPECTED TO FOLLOW THE FRONT.
HEAVY RAINFALL FROM THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL GEORGIA EARLY
SATURDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED AROUND 600 PM. EMERGENCY
MANAGERS SHOULD MAKE ANY NEEDED PREPARATIONS TODAY.

BDL

In the hours before

Special weather statement, Mar 2, 12:15 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EST FRI MAR 2 2012

GAZ001-021745-
1215 PM EST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN DADE COUNTY UNTIL
1245 PM EST...

AT 1211 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG WINDS FROM A THUNDERSTORM MOVING INTO NORTHWEST DADE COUNTY.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS BAND OF STRONG WINDS MOVE
ACROSS NORTHERN DADE COUNTY. THE MAIN AREAS THAT WILL BE AFFECTED
WILL BE THE RIDGE TOPS...INCLUDING LOOKOUT MOUNTAIN RIDGE.

&&

LAT...LON 3498 8537 3488 8544 3484 8544 3484 8545
      3479 8545 3479 8557 3496 8561 3499 8560
TIME...MOT...LOC 1713Z 241DEG 43KT 3502 8553

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 10:47 AM ESTWind AdvisoryFFCBartow, Catoosa, Chattooga, Dade, Dawson, Fannin and 11 more16 hr
Mar 2, 10:55 AM ESTFlash Flood WatchFFCBartow, Catoosa, Chattooga, Cherokee, Dade, Fannin and 10 more19 hr
Mar 2, 12:21 PM ESTSevere Thunderstorm WarningFFCDade24 min
Mar 2, 4:55 PM ESTSpecial Weather StatementFFCHeard, Troup50 min
Mar 2, 6:10 PM ESTSpecial Weather StatementFFCCatoosa50 min
Mar 2, 6:43 PM ESTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker47 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.